Presentation on theme: "Cases for 5 th year CPT. A 70 year old man with long standing epilepsy develops chest pain on exertion and his ECG shows ST depression in V5 and V6. What."— Presentation transcript:
A 70 year old man with long standing epilepsy develops chest pain on exertion and his ECG shows ST depression in V5 and V6. What key facts do you want to know? History – treated for GORD 10 years ago with omeprazole; otherwise fit and well; current medication carbamazepine 600 mg. No cigs Examination – fit looking, BP 140/85, systolic murmur at apex and base of heart, otherwise NAD. CXR – CTR 50% Cholesterol 6.0 Random blood glucose 5.6; U+E, LFT, TFT - NAD Echocardiogram NAD Exercise ECG 1mm horizontal ST depression V4 to V6
What drugs will you prescribe? Nitrate –? GTN spray Beta blocker –? atenolol Calcium channel blocker –? amlodipine Lipid lowering agent –? simvastatin Aspirin What key points do you know about the pharmacology of these drugs?
Patient was treated with diltiazem, isosorbide mononitrate and atorvastatin. 7 days later found to be listless, anorexic and generally weak and complaining or aching all over and sent to hospital CPK 50 U+E – normal except for plasma Na of 119mmol/l What is the explanation? What do you know about the actions, adverse effects and pharmacokinetics of carbamazepine? What other drugs cause hyponatraemia? What do you know about enzyme inhibition as a mechanism of drug interaction. What are the adverse effects and interaction risks with the statins?
It was decided that the patient did not need the carbamazepine and he was discharged on his anti-anginal treatment. However whilst on a 6 month visit to Brazil he had a heart attack which was followed by late onset asthma. His drug treatment had been changed to propranolol 80 mg daily, verapamil 20 mg and Uniphyllin Continus 400mg twice daily. What are the risks to this patient associated with this drug regimen? Within days he had had to call the GP because of increasing shortness of breath. He was orthopnoeic, coughing frothy sputum and his chest had inspiratory wheeze and crackles. His radial pulse rate was 75 / min completely irregular and his apex rate was 115 / min with a triple rhythm audible.
The GP injected morphine and sent him urgently to hospital. A CXR showed pulmonary oedema and an ECG showed Q waves in leads 3 and AVF and atrial fibrillation. What treatment would you implement? Frusemide (furosemide) Oxygen (Diamorphine) Nitrate ACE inhibitor Anti-coagulant ?? DC cardioversion ?? Amiodarone ?? Digoxin Beta blocker What key points do you know about the pharmacology of these drugs?
At discharge from hospital the patient is reasonably mobile but SOB on walking up 2 flights of stairs but able to sleep on 2 pillows. His drugs are furosemide 40 mg daily, perindopril 4 mg, digoxin 0.25 mg and carvedilol 6.25 mg twice daily and warfarin. He reports to his GP complaining of dizziness whilst waiting for a bus and when getting up in the morning. He is prescribed Stemetil (prochlorperazine) Do you think this was necessarily a wise prescription? What are the dangers of using this drug for symptomatic dizziness? What adverse effects often occur with phenothiazine drugs in the elderly?
Two months later he develops painful swelling in the foot following a brief episode of gastroenteritis. He is treated with indomethacin for suspected gout Why might gout have developed? Was the right drug chosen? What are the potential adverse effects of indomethacin in this patient? How might you have managed the probable gout?
One year later the patient develops low mood because of increasing limitation of activity. He has developed symptoms of bladder neck obstruction which has been diagnosed by a urologist as benign prostatic hypertrophy. In view of his low mood he has been prescribed amitriptyline 50 mg every evening. What are the potential risks of this prescription in this patient?
Your consent to our cookies if you continue to use this website.